Ecstasy puts schoolgirls in hospital

By Amelia Wade, Jared Savage

Police are investigating after the six teenagers took Ecstasy pills in the grounds of Fairfield College. Photo / Sarah Ivey
Police are investigating after the six teenagers took Ecstasy pills in the grounds of Fairfield College. Photo / Sarah Ivey

Six schoolgirls, the youngest only 13, were taken to hospital after taking tainted Ecstasy pills at school yesterday.

They were so aggressive that the hospital had to call security guards to control them.

The six students from Fairfield College in Hamilton, aged between 13 and 15, were taken to Waikato Hospital by their parents and school staff about 1.30pm after displaying symptoms of drug use.

A female student took the pink tablets to school and gave them to fellow pupils, who reacted badly after swallowing them.

The girls - three aged 13, two 14 and a 15-year-old - were taken to the emergency department by parents and accompanied by the school nurse and deputy principal.

A hospital spokeswoman last night said the girls were treated and discharged into the care of their parents.

She said that although the hospital could not "speak highly enough" of the care and decision-making of Fairfield College staff, the students "did present some issues for us in the emergency department when we were already very busy".

She would not comment further on the girls' behaviour, but said the hospital had to call its security team.

The chairman of Fairfield College's board of trustees, Jonas Hapuku, said the matter had been handed to police, but the school's senior leadership team would meet today to work out the next steps.

The girls would not return to school until their future was discussed at that meeting.

Mr Hapuku said that while the girls were at the hospital, they had an extreme reaction to the drugs and became very aggressive.

The reaction of the Fairfield students is similar to an incident in which "Red Rocket" pills landed six people in hospital in one weekend in September.

Staff at Middlemore Hospital were shocked by the violent seizures and hallucinations.

They said the users were aggressive and some required sedation - behaviour not usually consistent with Ecstasy.

Police who last week busted an alleged criminal syndicate selling thousands of pills each week spoke about the risks in taking Ecstasy or similar drugs - mixed compounds which could be fatal.

The Red Rockets were sold by the alleged syndicate. Others were called Yellow Rockets, Blue Choppers, Green Rolling Stones, Supermans and Pink Lips.

"Those who've been manufacturing such pills have modified the molecular structure of various compounds and, by so doing, created dangerous substances that have been sold as Ecstasy," said Detective Inspector Bruce Good.

"Some of the product we've seized has been made alongside rat poison."

Mr Good said the alleged drug syndicate imported the raw materials, and each week in Auckland was pressing tens of thousands of tablets, which sold for at least $40 each.

It was estimated the syndicate produced between 80 and 90 per cent of New Zealand's Ecstasy over several years.

But Mr Good said manufacturers were "tweaking" the molecular structure of the pills.

"You cannot ignore the dangers. If someone puts an Ecstasy tablet in your mouth, you don't know where it's come from, who's made it, the structure of it and what effect it might have.

"These people are tweaking the structure on a very regular basis. My advice to anyone putting Ecstasy in their mouth: don't."

- NZ Herald

© Copyright 2014, APN New Zealand Limited

Assembled by: (static) on red akl_n6 at 20 Apr 2014 13:17:19 Processing Time: 485ms